The \(n\)-term Approximation of Periodic Generalized Lévy Processes

Abstract

In this paper, we study the compressibility of random processes and fields, called generalized Lévy processes, that are solutions of stochastic differential equations driven by d-dimensional periodic Lévy white noises. Our results are based on the estimation of the Besov regularity of Lévy white noises and generalized Lévy processes. We show in particular that non-Gaussian generalized Lévy processes are more compressible in a wavelet basis than the corresponding Gaussian processes, in the sense that their \(n\)-term approximation errors decay faster. We quantify this compressibility in terms of the Blumenthal–Getoor indices of the underlying Lévy white noise.

This is a preview of subscription content, log in to check access.

Fig. 1

Notes

  1. 1.

    The cited works deal with general Lévy-type processes that do not necessarily have stationary increments.

References

  1. 1.

    Amini, A., Unser, M.: Sparsity and infinite divisibility. IEEE Trans. Inf. Theory 60(4), 2346–2358 (2014)

    MathSciNet  MATH  Google Scholar 

  2. 2.

    Aziznejad, S., Fageot, J., Unser, M.: Wavelet analysis of the Besov regularity of Lévy white noises. arXiv preprint arXiv:1801.09245

  3. 3.

    Barndorff-Nielsen, O.E.: Processes of normal inverse Gaussian type. Finance Stoch. 2(1), 41–68 (1997)

    MathSciNet  MATH  Google Scholar 

  4. 4.

    Bényi, Á., Oh, T.: Modulation spaces, Wiener amalgam spaces, and Brownian motions. Adv. Math. 228(5), 2943–2981 (2011)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Biermé, H., Durieu, O., Wang, Y.: Generalized random fields and Lévy’s continuity theorem on the space of tempered distributions. arXiv preprint arXiv:1706.09326 (2017)

  6. 6.

    Blumenthal, R.M., Getoor, R.K.: Sample functions of stochastic processes with stationary independent increments. J. Math. Mech. 10, 493–516 (1961)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Bostan, E., Kamilov, U.S., Nilchian, M., Unser, M.: Sparse stochastic processes and discretization of linear inverse problems. IEEE Trans. Image Process. 22(7), 2699–2710 (2013)

    MathSciNet  MATH  Google Scholar 

  8. 8.

    Böttcher, B., Schilling, R., Wang, J.: Lévy Matters III: Lévy-Type Processes: Construction, Approximation and Sample Path Properties, vol. 2099. Springer, New York (2014)

    Google Scholar 

  9. 9.

    Ciesielski, Z., Kerkyacharian, G., Roynette, B.: Quelques espaces fonctionnels associés à des processus gaussiens. Stud. Math. 107(2), 171–204 (1993)

    MATH  Google Scholar 

  10. 10.

    Cohen, A., DeVore, R.A., Hochmuth, R.: Restricted nonlinear approximation. Constr. Approx. 16(1), 85–113 (2000)

    MathSciNet  MATH  Google Scholar 

  11. 11.

    Daubechies, I.: Ten Lectures on Wavelets, vol. 61. SIAM, Philadelphia (1992)

    Google Scholar 

  12. 12.

    Davis, R.A., Knight, K., Liu, J.: M-estimation for autoregressions with infinite variance. Stoch. Process. Appl. 40(1), 145–180 (1992)

    MathSciNet  MATH  Google Scholar 

  13. 13.

    DeVore, R.A., Lorentz, G.G.: Constructive Approximation. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 303. Springer, Berlin (1993)

    Google Scholar 

  14. 14.

    Durand, A., Jaffard, S.: Multifractal analysis of Lévy fields. Probab. Theory Relat. Fields 153(1–2), 45–96 (2012)

    MATH  Google Scholar 

  15. 15.

    Elad, M.: Sparse and Redundant Representations: From Theory to Applications in Signal and Image Processing. Springer, New York (2010)

    Google Scholar 

  16. 16.

    Fageot, J., Amini, A., Unser, M.: On the continuity of characteristic functionals and sparse stochastic modeling. J. Fourier Anal. Appl. 20, 1179–1211 (2014)

    MathSciNet  MATH  Google Scholar 

  17. 17.

    Fageot, J., Fallah, A., Unser, M.: Multidimensional Lévy white noise in weighted Besov spaces. Stoch. Process. Appl. 127(5), 1599–1621 (2017)

    MATH  Google Scholar 

  18. 18.

    Fageot, J., Unser, M.: Scaling limits of solutions of linear stochastic differential equations driven by Lévy white noises. J. Theor. Probab. (2018). https://doi.org/10.1007/s10959-018-0809-1

    MATH  Google Scholar 

  19. 19.

    Fageot, J., Unser, M., Ward, J.P.: On the Besov regularity of periodic Lévy noises. Appl. Comput. Harmonic Anal. 42(1), 21–36 (2017)

    MathSciNet  MATH  Google Scholar 

  20. 20.

    Farkas, W., Jacob, N., Schilling, R.L.: Function Spaces Related to Continuous Negative Definite Functions: \(\psi \)-Bessel Potential Spaces. Polska Akademia Nauk, Instytut Matematyczny, Warszawa (2001)

    Google Scholar 

  21. 21.

    Fernique, X.: Processus linéaires, processus généralisés. Ann. l’Inst. Fourier 17, 1–92 (1967)

    MATH  Google Scholar 

  22. 22.

    Garrigós, G., Hernández, E.: Sharp Jackson and Bernstein inequalities for \(N\)-term approximation in sequence spaces with applications. Indiana Univ. Math. J. 53(6), 1739–1762 (2004)

    MathSciNet  MATH  Google Scholar 

  23. 23.

    Gelfand, I.M.: Generalized random processes. Dokl. Akad. Nauk SSSR 100, 853–856 (1955)

    MathSciNet  Google Scholar 

  24. 24.

    Gelfand, I.M., Vilenkin, N.Ya.: Generalized Functions, vol. 4. Academic Press [Harcourt Brace Jovanovich, Publishers], New York, London (1964) [1977]. Applications of Harmonic Analysis, Translated from the Russian by Amiel Feinstein (1964)

  25. 25.

    Ghourchian, H., Amini, A., Gohari, A.: How compressible are innovation processes? IEEE Trans. Inf. Theory 64(7), 4843–4871 (2018). https://doi.org/10.1109/TIT.2018.2822660

    MathSciNet  Article  MATH  Google Scholar 

  26. 26.

    Herren, V.: Lévy-type processes and Besov spaces. Potential Anal. 7(3), 689–704 (1997)

    MathSciNet  MATH  Google Scholar 

  27. 27.

    Itô, K.: Stationary random distributions. Kyoto J. Math. 28(3), 209–223 (1954)

    MathSciNet  MATH  Google Scholar 

  28. 28.

    Itô, K.: Foundations of Stochastic Differential Equations in Infinite-Dimensional Spaces. CBMS-NSF Regional Conference Series in Applied Mathematics, vol. 47. SIAM, Philadelphia (1984)

    Google Scholar 

  29. 29.

    Jaffard, S.: The multifractal nature of Lévy processes. Probab. Theory Relat. Fields 114(2), 207–227 (1999)

    MATH  Google Scholar 

  30. 30.

    Kabanava, M.: Tempered Radon measures. Rev. Mat. Complut. 21(2), 553–564 (2008)

    MathSciNet  MATH  Google Scholar 

  31. 31.

    Kidmose, P.: Alpha-stable distributions in signal processing of audio signals. In: 41st Conference on Simulation and Modelling, pp. 87–94 (2000)

  32. 32.

    Koltz, S., Kozubowski, T.J., Podgorski, K.: The Laplace Distribution and Generalizations. Birkhauser, Boston (2001)

    Google Scholar 

  33. 33.

    Nikias, C.L., Shao, M.: Signal Processing with Alpha-Stable Distributions and Applications. Wiley, New York (1995)

    Google Scholar 

  34. 34.

    Rabiner, L.: A tutorial on hidden Markov models and selected applications in speech recognition. Proc. IEEE 77(2), 257–286 (1989)

    Google Scholar 

  35. 35.

    Roynette, B.: Mouvement brownien et espaces de Besov. Stoch. Int. J. Probab. Stoch. Process. 43(3–4), 221–260 (1993)

    MathSciNet  MATH  Google Scholar 

  36. 36.

    Samoradnitsky, G., Taqqu, M .S.: Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance, vol. 1. CRC Press, Boca Raton (1994)

    Google Scholar 

  37. 37.

    Sato, K.: Lévy Processes and Infinitely Divisible Distributions. Cambridge Studies in Advanced Mathematics, vol. 68. Cambridge University Press, Cambridge (2013)

    Google Scholar 

  38. 38.

    Schilling, R.L.: On Feller processes with sample paths in Besov spaces. Math. Ann. 309(4), 663–675 (1997)

    MathSciNet  MATH  Google Scholar 

  39. 39.

    Schilling, R.L.: Growth and Hölder conditions for the sample paths of Feller processes. Probab. Theory Relat. Fields 112(4), 565–611 (1998)

    MATH  Google Scholar 

  40. 40.

    Schilling, R.L.: Function spaces as path spaces of Feller processes. Math. Nachr. 217(1), 147–174 (2000)

    MathSciNet  MATH  Google Scholar 

  41. 41.

    Schmeisser, H.-J., Triebel, H.: Topics in Fourier Analysis and Function Spaces. A Wiley-Interscience Publication. Wiley, Chichester (1987)

    Google Scholar 

  42. 42.

    Shao, M., Nikias, C.L.: Signal processing with fractional lower order moments: stable processes and their applications. Proc. IEEE 81(7), 986–1010 (1993)

    Google Scholar 

  43. 43.

    Simon, B.: Distributions and their Hermite expansions. J. Math. Phys. 12(1), 140–148 (2003)

    MathSciNet  MATH  Google Scholar 

  44. 44.

    Trèves, F.: Topological Vector Spaces, Distributions and Kernels. Academic Press, New York (1967)

    Google Scholar 

  45. 45.

    Triebel, H.: Function Spaces and Wavelets on Domains, Volume 7 of EMS Tracts in Mathematics. European Mathematical Society (EMS), Zürich (2008)

    Google Scholar 

  46. 46.

    Unser, M., Tafti, P.D.: Stochastic models for sparse and piecewise-smooth signals. IEEE Trans. Signal Process. 59(3), 989–1006 (2011)

    MathSciNet  MATH  Google Scholar 

  47. 47.

    Unser, M., Tafti, P.D.: An Introduction to Sparse Stochastic Processes. Cambridge Univerity Press, Cambridge (2014)

    Google Scholar 

  48. 48.

    Veraar, M.: Regularity of Gaussian white noise on the \(d\)-dimensional torus. arXiv preprint arXiv:1010.6219 (2010)

  49. 49.

    Ward, J.P., Fageot, J., Unser, M.: Compressibility of symmetric-\(\alpha \)-stable processes. In: Proceedings of the Eleventh International Workshop on Sampling Theory and Applications (SampTA’15), Washington (2015)

Download references

Acknowledgements

Funding was provided by the European Research Council (Grant No. 692726 - GlobalBioIm).

Author information

Affiliations

Authors

Corresponding author

Correspondence to John Paul Ward.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

This work is an extension of the conference paper [49].

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Fageot, J., Unser, M. & Ward, J.P. The \(n\)-term Approximation of Periodic Generalized Lévy Processes. J Theor Probab 33, 180–200 (2020). https://doi.org/10.1007/s10959-018-00877-7

Download citation

Keywords

  • Generalized Lévy processes
  • Lévy white noises
  • Besov regularity
  • n-term approximation
  • Compressibility

Mathematics Subject Classification (2010)

  • 60G20
  • 41A25